The practice of medicine, particularly our pharmaceutical and surgical interventions, involves a constant struggle between risk and benefit. If the physiology or anatomy of the human body is altered, even with the best of intentions, there is always a potential downside. There are certainly instances where the risk to benefit ratio is extremely favorable or unfavorable and the right recommendation is obvious, and unfortunately there are times when it isn’t entirely obvious what the next step should be. But there has been a trend of steady progress in regards to improved safety and efficacy over the past several decades.
The treatment of pain has of late been one of those areas where the picture is becoming a bit less cloudy. We are learning more and more about the potential negative outcomes related to the long term use of opioid medications, such as physical dependence, addiction and even chronic pain. The way that these drugs have been prescribed in many patients has caused more harm than expected, and in some instances more hurt than help. Doctors generally strive to alleviate pain and suffering but, once again, good intentions don’t decrease risk.
In the neonatal and young infant population, the management of pain has had a rocky history. I’ve written about pediatric pain in the past, in particular the potential difficulties in managing acute pain. I won’t go into detail (read my prior post), but we have truly come a long way since the days of performing major surgery on newborns without any analgesia at all. There are areas where we need to do better, however. Children are still less likely than adults to be adequately treated for pain.
But things have improved. And as more children receive appropriate management for pain, the side effects of that management must increasingly be dealt with by healthcare professionals, the patients and their families. One of the issues that is typically observed and managed in neonatal and pediatric intensive care units is physical dependence and the subsequent occurrence of withdrawal symptoms.